Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 321, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 7, 2008, 5:13 PM CDT for Osborne County, Rooks County, Smith County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2008, 5:13 PM CDT (22:13 UTC)
- Expired
- Jul 7, 2008, 6:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Osborne County, KS, Rooks County, KS, Smith County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:41 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 7, 3:41 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 341 PM CDT MON JUL 7 2008 .SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. MAIN FORECAST CONCERNS WILL BE CHANCE FOR THUNDERSTORMS TONIGHT INTO TUESDAY AND TEMPERATURES. CURRENT RADAR HAS SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE NORTHERN PART OF THE FORECAST AREA...WHILE IN THE SOUTH THUNDERSTORMS ARE ALREADY DEVELOPING. EXPECT THAT THE THUNDERSTORMS WILL DEVELOP RAPIDLY ALONG AND BEHIND THE FRONT...IN ADVANCE OF AN UPPER WAVE MOVING THROUGH THE REGION. THESE THUNDERSTORMS SHOULD RAPIDLY BECOME SEVERE AS THE CAP ERODES THIS AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL INITIALLY BE HAIL BUT AS THEY PROGRESS THEY SHOULD FORM A LINE AND THEN WIND WILL BE THE MAIN THREAT. THE THUNDERSTORMS WILL PUSH TO THE SOUTHEAST THIS EVENING WITH THUNDERSTORMS REMAINING IN THE SOUTHEAST LATE TONIGHT. THE FRONT WILL MOVE TO THE SOUTHEAST OF THE FORECAST AREA DURING THE EVENING BUT WILL SLOW DOWN IN CENTRAL KANSAS. WITH THE FRONT LINGERING NEAR THE FORECAST AREA SOME THUNDERSTORMS ARE POSSIBLE IN THE SOUTHEAST TOMORROW MORNING BUT MAY LINGER INTO THE AFTERNOON IN THE FAR SOUTHEAST. BY LATE TUESDAY AND TUESDAY NIGHT THE FRONT WILL SAG FAR ENOUGH SOUTH SO THAT PRECIPITATION WILL END. AS THE UPPER TROUGH MOVES TO THE EAST NORTHWEST FLOW WILL DEVELOP. THIS SHOULD CONTINUE THROUGH TUESDAY NIGHT. .LONG TERM...12Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERNS LIE WITH TEMPERATURES AND WEEKEND PRECIPITATION CHANCES. NOT A LOT OF A SIGNIFICANT CHANGES IN THE OVERALL PATTERN ALOFT IN THE EXTENDED PERIOD. FLOW REMAINS ZONAL...A FLATTENED RIDGE REMAINS OVER THE SOUTH CENTRAL AND SOUTHEASTERN PORTIONS OF THE CONUS...AND THE MAIN UPPER LEVEL JET STAYS TO THE NORTH NEAR THE US/CANADA BORDER. LOOKING AT THE MID/END OF THE WORK WEEK TIMEFRAME...MODELS DO HINT AT SCATTERED AREAS OF LIGHT PRECIPITATION DEVELOPING ON WEDNESDAY AND CONTINUING INTO THE EVENING HOURS. NO REAL STRONG FORCING MECHANISM PRESENT...BUT MODELS DEPICT A WEAK RIPPLE IN THE MID LEVEL FLOW ALONG WITH AN THETA E AXIS WORKING INTO THE REGION. DECIDED TO LEAVE FORECAST DRY...CONFIDENCE LOW AS SLIGHT DIFFERENCES BETWEEN MODELS DO EXIST WITH TIMING/EXACT LOCATION...BUT THERE IS SOME AGREEMENT WITH KEEPING THE PRECIPITATION JUST OUTSIDE OF THE CWA BOUNDARY. FOR THURSDAY AND FRIDAY...KEPT FORECAST DRY. AS IS THE CASE WITH THIS KIND OF PATTERN...NUMEROUS WEAKER AND QUICK MOVING WAVES WORK THEIR WAY THROUGH THE FLOW AND ACROSS THE REGION...WITH MODELS STRUGGLING WITH PINNING DOWN DETAILS AND NOT HAVING A WHOLE LOT OF AGREEMENT. AS FAR AS TEMPERATURES GO THROUGH THE REST OF THE WORK WEEK...NO SIGNIFICANT FRONTS CROSS THROUGH THE REGION...MEANING BASICALLY NO REAL BIG CHANGES...WITH HIGHS REACHING TO NEAR 90 AND INTO THE MID 90S. MORE INTERESTING PERIOD COMES DURING THE WEEKEND...WHEN NEXT BEST CHANCE FOR PRECIPITATION ARRIVES. A STRONGER SYSTEM CROSSES EAST ALONG THE US/CANADIAN BORDER WILL PUSH A SURFACE FRONT THROUGH THE PLAINS STARTING SATURDAY. AS THIS FRONT MOVES SOUTH...IT EVENTUALLY LOSES ITS PUSH FROM THE UPPER LEVEL SYSTEM AND BECOMES STALLED OUT ACROSS THE CENTRAL PLAINS AND OUR CWA. THIS WILL HELP TO PROVIDE A FOCUS FOR SHOWER/THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND...BEFORE ANOTHER UPPER LEVEL SHORTWAVE PROVIDES ENOUGH OF A PUSH TO MOVE IT FURTHER SOUTH...LEAVING MONDAY DRY. DID TREND TEMPERATURES THROUGH THIS TIMEFRAME DOWN WITH PRECIPITATION POSSIBLE AND MORE IN THE WAY OF CLOUDS...WITH HIGHS IN THE MID/UPPER 80S TO NEAR 90. && .PREV DISCUSSION... /ISSUED 1230 PM CDT MON JUL 7 2008/ AVIATION...SURFACE FRONT LOCATED VERY NEAR THE KGRI TERMINAL...ALONG WITH WEAK MID LEVEL FORCING...WILL SERVE AS A FORCING MECHANISM FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THUNDERSTORM INITIATION IS EXPECTED AFTER 19Z...WITH THUNDERSTORM ACTIVITY THEN PUSHING EAST / SOUTHEAST AWAY FROM KGRI BY 00Z. PREVAILING SURFACE WINDS WILL REMAIN OUT OF THE SOUTHWEST PRE-FROPA...WITH SURFACE WINDS TRANSITIONING TO THE NORTHWEST POST-FROPA...AND EVENTUALLY THE NORTH / NORTHEAST BY EARLY MORNING TUESDAY. LOCALLY VARIABLE SURFACE WINDS WILL INCREASE IN AND NEAR THUNDERSTORM ACTIVITY. CLOUD BASES WILL GENERALLY BE NEAR 8000 FT AGL...WITH BASES LOWERING TO NEAR 5000 FT AGL NEAR SHOWER AND THUNDERSTORM ACTIVITY. BASES WILL LIFT AFTER 00Z AS CONDITIONS IMPROVE THROUGH THE OVERNIGHT HOURS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 7, 4:19 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 419 PM CDT MON JUL 7 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 419 PM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EVENING...MOSTLY ALONG A FRONT THROUGH FAR SOUTH CENTRAL NEBRASKA INTO NORTH CENTRAL KANSAS. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE SOUTHEAST OF A LINE FROM YORK THROUGH BEAVER CITY. IN THIS AREA THUNDERSTORMS WILL QUICKLY BECOME SEVERE WITH LARGE HAIL TO THE SIZE OF QUARTERS THE PRIMARY THREAT LATE THIS AFTERNOON. INTO THIS EVENING STORMS ARE EXPECTED TO FORM INTO A LINE AND WIND GUSTS TO 70 MPH WILL BECOME THE PRIMARY THREAT. THE THREAT FOR SEVERE WEATHER TO THE NORTHWEST OF A LINE FROM YORK TO BEAVER CITY WILL BE ISOLATED. THUNDERSTORMS WILL DEVELOP QUICKLY WITH HAIL THE PRIMARY THREAT INTO THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL CONTINUE IN THE FAR SOUTHEAST PORTION OF THE OUTLOOK AREA ON TUESDAY. THUNDERSTORMS RETURN TO THE FORECAST SATURDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING MAINLY SOUTH OF A LINE FROM YORK TO BEAVER CITY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Jul 7, 3:23 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL ROSELAND 40.47N 98.56W
07/07/2008 E1.00 INCH ADAMS NE PUBLIC
QUARTER SIZE HAIL
&&
PFANNKUCHLocal storm report, Jul 7, 3:59 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 11 WSW RED CLOUD 40.03N 98.71W
07/07/2008 E1.00 INCH WEBSTER NE PUBLIC
&&
PFANNKUCHLocal storm report, Jul 7, 4:12 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
412 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 1 W RED CLOUD 40.09N 98.54W
07/07/2008 E0.88 INCH WEBSTER NE TRAINED SPOTTER
HAIL UP TO NICKEL SIZE
&&
PFANNKUCHSpecial weather statement, Jul 7, 4:26 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 426 PM CDT MON JUL 7 2008 KSZ006-007-NEZ085-086-072200- JEWELL-NUCKOLLS-SMITH-WEBSTER- 426 PM CDT MON JUL 7 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHERN JEWELL COUNTY IN NORTH CENTRAL KANSAS NORTHEASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHEASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NELSON TO BOSTWICK TO 6 MILES NORTH OF ESBON...AND MOVING EAST AT 25 MPH. * THUNDERSTORMS WILL BE NEAR... SUPERIOR BY 435 PM CDT OAK BY 440 PM CDT WEBBER BY 450 PM CDT LOVEWELL STATE PARK BY 455 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Local storm report, Jul 7, 4:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
455 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL BOSTWICK 40.04N 98.18W
07/07/2008 E1.00 INCH NUCKOLLS NE PUBLIC
&&
JCBLocal storm report, Jul 7, 5:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
500 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL SUPERIOR 40.02N 98.07W
07/07/2008 E1.00 INCH NUCKOLLS NE BROADCAST MEDIA
0458 PM TSTM WND GST SUPERIOR 40.02N 98.07W
07/07/2008 E60 MPH NUCKOLLS NE BROADCAST MEDIA
&&
JCBThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:51 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 24 min |
| Jul 7, 3:11 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Webster | 49 min |
| Jul 7, 3:13 PM CDT | Severe Thunderstorm Warning | GID | Adams | 32 min |
| Jul 7, 3:44 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Nuckolls, Webster | 46 min |
| Jul 7, 4:34 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 41 min |
| Jul 7, 5:12 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 33 min |
| Jul 7, 5:06 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 39 min |
| Jul 7, 5:38 PM CDT | Flash Flood Warning | GID | Rooks | 6 hr |
| Jul 7, 5:53 PM CDT | Flash Flood Warning | GID | Osborne, Rooks, Smith | 6 hr |
| Jul 7, 6:00 PM CDT | Areal Flood Advisory | GID | Jewell | 4 hr |
| Jul 7, 6:06 PM CDT | Severe Thunderstorm Warning | GID | Smith | 39 min |
| Jul 7, 6:12 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 14 min |
| Jul 7, 6:30 PM CDT | Flash Flood Warning | GID | Jewell | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.